Kentucky, 2003Flash Flood and Flooding in Kentucky, August 8, 2003
August 8, 2003 · NWS ILN · 3 events in 2 counties and zones
2 flood, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 8, 2:04 PM EST, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 8, 2:04 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
304 PM EDT FRI AUG 8 2003
UPPER TROF PERSISTS ACROSS ILN CWA...HELD IN PLACE BY RIDGES OVER
WESTERN CONUS AND BERMUDA. TROF WILL REMAIN HERE OVER THE NEXT FEW
DAYS...THOUGH THERE ARE SIGNS THAT SOME WEAKENING WILL OCCUR BY
TUESDAY.
DIFFUSE SURFACE PATTERN HAS WEAK LOW OVER SOUTHEASTERN CONUS WITH A
HIGH OVER THE UPPER GREAT LAKES. BOTH ETA AND GFS BRING THE LOW
THROUGH PENNSYLVANIA LATE SATURDAY...WITH ETA BEING SLOWER AND
FARTHER EAST. THE LOW IS THEN PROGGED TO MOVE TO NEW
ENGLAND...LEAVING A TROF IN ITS WAKE.
WITH RELATIVELY MOIST UNSTABLE AIRMASS UNDERNEATH COOL UPPER
TROF...SCATTERED TSRA HAVE DEVELOPED AGAIN TODAY. AS IN PREVIOUS
DAYS...THESE TSRA WILL DIE OUT AFTER DARK. WITH LITTLE CHANGE IN
AIRMASS...I EXPECT THE SAME SITUATION ON SATURDAY AND SUNDAY.
ON SATURDAY...SURFACE LOW MOVING THROUGH PENNSYLVANIA WILL ENHANCE
THE CHANCE FOR TSRA OVER OUR EASTERN COUNTIES...SO POPS IN THE 30 TO
40 RANGE WILL WORK THERE. 20 POPS WILL BE APPROPRIATE IN OUR
WESTERN ZONES FARTHER FROM THE SURFACE FORCING. VORT MAX IS
FORECAST TO DROP INTO OHIO ON SUNDAY. HOWEVER...DUE TO THE LACK OF
SURFACE FORCING...20 POPS WILL WORK ACROSS OUR ENTIRE AREA ON SUNDAY.
TEMPS: HIGHS AROUND 80 AND LOWS IN LOW TO MID 60S WILL PERSIST IN
STAGNANT PATTERN.
EXTENDED: UPPER TROF IS LIKELY TO PERSIST AT LEAST THROUGH
TUESDAY. MODELS HAVE BACKED OFF A BIT ON RIDGE BUILDING IN ON
WEDNESDAY...BUT IVE DECIDED TO KEEP DRY FORECAST FOR WEDNESDAY
THROUGH FRIDAY.
.ILN...NONE.
CONIGLIO
Hazardous weather outlook, Aug 8, 4:09 AM EST, 12 hours 51 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-081100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
509 AM EDT FRI AUG 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
SCATTERED THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL AND VERY
LOCALIZED FLOODING. AN ISOLATED SEVERE STORM WILL ALSO BE POSSIBLE
THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED/ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE SATURDAY THROUGH TUESDAY. ANY OF THESE STORMS MAY PRODUCE
TORRENTIAL RAINFALL AND VERY LOCALIZED FLOODING. AN ISOLATED SEVERE
STORM CANNOT BE RULED OUT AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
TIPTON
Flood, Campbell
- When
- August 8, 5:00 PM EST to 5:30 PM EST
- Where
- Campbell forecast zone
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.947, -84.380 (the zone’s center; the record gives no point)
Scattered thunderstorms dumped heavy rain across southern portions of the Cincinnati metro area. Several roads were flooded and creeks came out of their banks during the early evening rains.
Flood, Kenton
- When
- August 8, 5:30 PM EST to 6:30 PM EST
- Where
- Kenton forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.934, -84.533 (the zone’s center; the record gives no point)
Scattered thunderstorms dumped heavy rain across southern portions of the Cincinnati metro area. Several roads were flooded and creeks came out of their banks during the early evening rains.
Flash Flood, Campbell
- When
- August 8, 5:37 PM EST to 6:45 PM EST
- Where
- Campbell County, Newport
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.947, -84.380 (the zone’s center; the record gives no point)
Numerous roads were flooded and closed across the southern Cincinnati suburbs. Several homes had flooded basements.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, August 8, 2003$970,000 · 80 kt wind · 10 events
- Flash Flooding in Virginia, August 8, 2003$1.3 million · 2 events
- Lightning Strike in Michigan, August 8, 2003$250,000 · 1 event
- Flash Flood in Florida, August 8, 2003$200,000 · 1 event
- Damaging Wind in Texas, August 8, 2003$70,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Texas, August 8, 2003$40,000 · 1 in hail · 10 events
- Flood in Ohio, August 8, 2003$50,000 · 1 event
- Flash Flood in West Virginia, August 8, 2003$50,000 · 1 event
- Flash Flood in Maine, August 8, 2003$50,000 · 1 event
- Flash Flood in Utah, August 8, 2003$50,000 · 1 event
- Flash Flooding in Virginia, August 8, 2003$20,000 · 3 events
- Hail and Damaging Winds in Kansas, August 8, 20031.25 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377205, 5377206, 5377204.